Alert archive / Iowa / Tornado Warnings in 2019

Tornado Warning 15, NWS Omaha, NE

September 24, 2019Harrison County, Iowa

NWS Omaha, NE issued this tornado warning at Sep 24, 2019, 5:50 PM CDT for Harrison County, Iowa. It was in force for 25 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Sep 24, 2019, 5:50 PM CDT (22:50 UTC)
Expired
Sep 24, 2019, 6:15 PM CDT
In force
25 min
Issued by
NWS Omaha, NE
Area
Storm-based polygon
Tornado
Radar indicated
Hail
1.75 in

County Harrison County, IA

The radar

The Omaha radar (KOAX), 73 km from the middle of the area, began a volume at 22:50 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Sep 24, 5:57 PM CDTTORNADO5 Se Pisgah, IATWO BRIEF TOUCHDOWNS.
Sep 24, 6:06 PM CDTTORNADO6 Sw Dunlap, IATWO BRIEF TOUCHDOWNS OF A TORNADO IN A FIELD.
Sep 24, 6:16 PM CDTFUNNEL CLOUD5 W Dunlap, IA

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this tornado warning; the first came 7 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Sep 24, 4:43 PM CDTTornado WatchSPC7 hr

The nearest sounding before it

Omaha, NE (KOAX), launched 12:00Z, 10.8 hours before the alert went out and 74 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 12:00Z on 2019-09-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 498 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 12:00Z on 2019-09-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 241 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
498 J/kg
Mixed-layer CIN
-185 J/kg
Mixed-layer LCL
1159 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
241 m²/s²
0-3 km storm-relative helicity
245 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.2

Open this sounding in Storm Lab

The text

As transmitted.

849 
WFUS53 KOAX 242250
TOROAX
IAC085-242315-
/O.NEW.KOAX.TO.W.0015.190924T2250Z-190924T2315Z/

BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Omaha/Valley Nebraska
550 PM CDT Tue Sep 24 2019

The National Weather Service in Omaha has issued a

* Tornado Warning for...
  Northeastern Harrison County in southwestern Iowa...

* Until 615 PM CDT.
    
* At 550 PM CDT, a severe thunderstorm capable of producing a tornado
  was located 6 miles southeast of Pisgah, or 29 miles southwest of
  Denison, moving east at 25 mph.

  HAZARD...Tornado and golf ball size hail.

  SOURCE...Radar indicated rotation.

  IMPACT...Flying debris will be dangerous to those caught without 
           shelter. Mobile homes will be damaged or destroyed. 
           Damage to roofs, windows, and vehicles will occur.  Tree 
           damage is likely.

* This dangerous storm will be near...
  Dunlap around 615 PM CDT.

Other locations impacted by this tornadic thunderstorm include
Woodbine, Dunlap, Schaben Park and Willow Lake Recreation Area.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

&&

LAT...LON 4175 9589 4181 9590 4187 9565 4186 9556
      4168 9556
TIME...MOT...LOC 2250Z 263DEG 22KT 4178 9582 

TORNADO...RADAR INDICATED
HAIL...1.75IN

$$

Dergan
1 follow-up statement
710 
WWUS53 KOAX 242301
SVSOAX

Severe Weather Statement
National Weather Service Omaha/Valley Nebraska
601 PM CDT Tue Sep 24 2019

IAC085-242315-
/O.CON.KOAX.TO.W.0015.000000T0000Z-190924T2315Z/
Harrison IA-
601 PM CDT Tue Sep 24 2019

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 615 PM CDT FOR
NORTHEASTERN HARRISON COUNTY...
    
At 559 PM CDT, a confirmed tornado was located 9 miles southwest of
Dunlap, or 25 miles southwest of Denison, moving east at 25 mph.

HAZARD...Damaging tornado and golf ball hail.

SOURCE...Weather spotters confirmed tornado 5 miles southeast of 
         Pisgah. Two brief touchdowns occurred between 550 PM and 
         557 PM. 

IMPACT...Flying debris will be dangerous to those caught without 
         shelter. Mobile homes will be damaged or destroyed. Damage 
         to roofs, windows, and vehicles will occur.  Tree damage is 
         likely.

This tornado will be near...
  Dunlap around 615 PM CDT.

Other locations impacted by this tornadic thunderstorm include
Woodbine, Dunlap, Schaben Park and Willow Lake Recreation Area.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

To repeat, a tornado is on the ground. TAKE COVER NOW! Move to a
basement or an interior room on the lowest floor of a sturdy
building. Avoid windows. If you are outdoors, in a mobile home, or in
a vehicle, move to the closest substantial shelter and protect
yourself from flying debris.

&&

LAT...LON 4175 9579 4183 9581 4187 9565 4186 9556
      4171 9556
TIME...MOT...LOC 2259Z 262DEG 22KT 4178 9575 

TORNADO...OBSERVED
HAIL...1.75IN

$$

Dergan

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before this tornado warning went out at Sep 24, 3:10 PM CDT, 2 hours 40 minutes earlier.

Area forecast discussion, Sep 24, 3:10 PM CDT, 2 hours 40 minutes before
Area Forecast Discussion
National Weather Service Omaha/Valley NE
310 PM CDT Tue Sep 24 2019

.SHORT TERM...(Tonight through Thursday Night)
Issued at 301 PM CDT Tue Sep 24 2019

An upper trough continued to dig into the Northern Plains today,
pulling northwesterly flow over the forecast area.  At the surface,
a cold front will drift southeast through southeast Minnesota,
western Iowa, eastern Nebraska, and across central Kansas.
southerly low level flow will pull moisture and warmer
temperatures into the the region ahead of the front. Dewpoints
have already risen to the upper 60s and lower 70s this afternoon.
Temperatures have climbed into the the low to mid 80s. Storms are
expected to fire late this afternoon and early evening, in the
warm sector just ahead of the boundary. 0-6 km bulk shear will
increase to 30-40 kts across the area, leading to the potential
for supercells initially. A special 19Z sounding this afternoon
depicted surface based CAPE up to 3800 J/kg this afternoon, as
mid-level lapse rates increased to nearly 7 C/km. Large hail will
be the primary threat initially. In addition, strong winds and a
tornado or two may also be possible, given strong SRH and
impressive hodograph curvature. Storms are expected to eventually
congeal into a line as they continue to trek southeast through the
region this evening. Expect precipitation chances to exit the far
southeast corner of the CWA by around midnight tonight.

Dry weather will return for Wednesday through most of Thursday as
higher pressure builds into the region. There is a small chance for
a few showers and storms as the low level jet increases late
Thursday night. Otherwise, high temperatures will rise into the
70s Wednesday and Thursday. Overnight, lows will dip into the 50s
tonight, and fall into the upper 40s and low 50s early Thursday
morning.

.LONG TERM...(Friday through Tuesday)
Issued at 301 PM CDT Tue Sep 24 2019

On and off precipitation chances will continue through the extended
period.  The first chance will primarily be across southeast
Nebraska/southwest Iowa Friday, along a weak surface boundary draped
over the region. Southwesterly flow will dominate aloft as we head
into the weekend.  The next best chances for showers and storms will
be Saturday night-Sunday, and again Monday-Tuesday. High
temperatures will be in the upper 60s and 70s Friday and Saturday,
before rising into the low 80s Sunday and Monday.

&&

.AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon)
Issued at 1209 PM CDT Tue Sep 24 2019

VFR conditions are expected for the most part through the TAF
period. The exception will be KOMA and KLNK between 24/23Z and
25/02Z as a line of convection is forecast to move across the TAF
sites. This could bring variable conditions with a few severe
storms possible. These storms will be initiating along a southward
moving cold front. Winds behind the cold front will turn to the
northwest but should remain under 10kts.

&&

.OAX WATCHES/WARNINGS/ADVISORIES...
NE...None.
IA...None.
&&

SHORT TERM...KG
LONG TERM...KG
AVIATION...Kern
Hazardous weather outlook, Sep 24, 3:15 PM CDT, 2 hours 35 minutes before
Hazardous Weather Outlook
National Weather Service Omaha/Valley NE
315 PM CDT Tue Sep 24 2019

IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034-
042>045-050>053-065>068-078-088>093-251015-
Monona-Harrison-Shelby-Pottawattamie-Mills-Montgomery-Fremont-
Page-Knox-Cedar-Thurston-Antelope-Pierce-Wayne-Boone-Madison-
Stanton-Cuming-Burt-Platte-Colfax-Dodge-Washington-Butler-
Saunders-Douglas-Sarpy-Seward-Lancaster-Cass-Otoe-Saline-
Jefferson-Gage-Johnson-Nemaha-Pawnee-Richardson-
315 PM CDT Tue Sep 24 2019

This Hazardous Weather Outlook is for portions of southwest
Iowa...west central Iowa...east central Nebraska...northeast
Nebraska and southeast Nebraska.

.DAY ONE...Tonight and Wednesday

Strong to severe thunderstorms are possible from 4pm through 11pm
across much of the area. The strongest storms may contain large
hail, damaging winds and a few tornadoes, especially along and
north of Interstate 80 across western Iowa. Widespread rainfall
amounts on the order of a quarter to a half inch are possible with
locally higher amounts possible in the stronger storms.

Minor to moderate flooding will continue along the Missouri River
above Lewis and Clark Lake, and from near Decatur southward past
Rulo.

.DAYS TWO THROUGH SEVEN...Wednesday night through Tuesday

Missouri River levels should be falling slowly at all locations
the next few days. Water levels around Decatur and Omaha could
drop to near or below flood stage by Friday or Saturday. Other
sites should remain above flood stage at least into next week.

Additional thunderstorms will be possible from late Thursday
night through the weekend. Later outlooks will address the
potential for severe storms in those periods.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may likely be needed after 4pm.

In the hours before

Special weather statement, Sep 24, 3:50 PM CDT, 2 hours before
Special Weather Statement
National Weather Service Omaha/Valley Nebraska
350 PM CDT Tue Sep 24 2019

NEZ015-033-034-242115-
Thurston NE-Burt NE-Cuming NE-
350 PM CDT Tue Sep 24 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN BURT...NORTHEASTERN
CUMING AND SOUTHEASTERN THURSTON COUNTIES UNTIL 415 PM CDT...

At 350 PM CDT, Doppler radar was tracking a strong thunderstorm over
Bancroft, or 32 miles south of Sioux City, moving east at 30 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Bancroft, Decatur, Macy and Rosalie.

LAT...LON 4213 9629 4210 9627 4208 9628 4204 9627
      4204 9624 4203 9622 4201 9625 4199 9623
      4201 9620 4196 9617 4200 9660 4208 9660
TIME...MOT...LOC 2050Z 271DEG 27KT 4204 9657

Dergan
Local storm report, Sep 24, 5:06 PM CDT, 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
506 PM CDT TUE SEP 24 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0500 PM     HAIL             TEKAMAH                 41.78N 96.22W
09/24/2019  E1.75 INCH       BURT               NE   LAW ENFORCEMENT

&&

PF
Local storm report, Sep 24, 5:09 PM CDT, 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
509 PM CDT TUE SEP 24 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0503 PM     HAIL             2 N TEKAMAH             41.81N 96.23W
09/24/2019  U1.75 INCH       BURT               NE   PUBLIC

            REPORT FROM MPING: GOLF BALL (1.75 IN.).

&&

PF
Local storm report, Sep 24, 5:41 PM CDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
541 PM CDT TUE SEP 24 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0535 PM     HAIL             2 NW LITTLE SIOUX       41.82N 96.03W
09/24/2019  M1.75 INCH       HARRISON           IA   CO-OP OBSERVER

&&

The office that day

Everything else NWS Omaha, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 24, 4:48 PM CDTSevere Thunderstorm WarningOAXHarrison, Monona42 min
Sep 24, 5:26 PM CDTSevere Thunderstorm WarningOAXHarrison, Monona53 min
Sep 24, 6:14 PM CDTTornado WarningOAXHarrison, Shelby33 min
Sep 24, 6:26 PM CDTSevere Thunderstorm WarningOAXHarrison, Pottawattamie34 min
Sep 24, 6:55 PM CDTSevere Thunderstorm WarningOAXHarrison, Pottawattamie35 min

Nearby

Tornado Warnings in Iowa, 2019Every tornado warning in 2019Tornadoes in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.